Algebraic & Geometric Topology

Stabilizing Heegaard splittings of high-distance knots

George Mossessian

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Suppose K is a knot in S3 with bridge number n and bridge distance greater than 2n. We show that there are at most 2n n distinct minimal-genus Heegaard splittings of S3 η(K). These splittings can be divided into two families. Two splittings from the same family become equivalent after at most one stabilization. If K has bridge distance at least 4n, then two splittings from different families become equivalent only after n 1 stabilizations. Furthermore, we construct representatives of the isotopy classes of the minimal tunnel systems for K corresponding to these Heegaard surfaces.

Article information

Algebr. Geom. Topol., Volume 16, Number 6 (2016), 3419-3443.

Received: 8 September 2015
Revised: 15 February 2016
Accepted: 21 April 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds

knot complement high distance common stabilization Heegaard splitting tunnel system


Mossessian, George. Stabilizing Heegaard splittings of high-distance knots. Algebr. Geom. Topol. 16 (2016), no. 6, 3419--3443. doi:10.2140/agt.2016.16.3419.

Export citation


  • D Bachman, Heegaard splittings of sufficiently complicated $3$–manifolds, I: Stabilization, preprint (2009)
  • J Hass, A Thompson, W Thurston, Stabilization of Heegaard splittings, Geom. Topol. 13 (2009) 2029–2050
  • J Hempel, $3$–manifolds as viewed from the curve complex, Topology 40 (2001) 631–657
  • J Johnson, Bounding the stable genera of Heegaard splittings from below, J. Topol. 3 (2010) 668–690
  • J Johnson, Automorphisms of the three-torus preserving a genus-three Heegaard splitting, Pacific J. Math. 253 (2011) 75–94
  • J Johnson, An upper bound on common stabilizations of Heegaard splittings, preprint (2011)
  • J Johnson, M Tomova, Flipping bridge surfaces and bounds on the stable bridge number, Algebr. Geom. Topol. 11 (2011) 1987–2005
  • T Kobayashi, Classification of unknotting tunnels for two bridge knots, from “Proceedings of the Kirbyfest” (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2, Geom. Topol. Publ., Coventry (1999) 259–290
  • J,N Mather, Stability of $C\sp{\infty }$ mappings, V: Transversality, Advances in Math. 4 (1970) 301–336
  • K Morimoto, M Sakuma, On unknotting tunnels for knots, Math. Ann. 289 (1991) 143–167
  • K Reidemeister, Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9 (1933) 189–194
  • H Rubinstein, M Scharlemann, Comparing Heegaard splittings of non-Haken $3$–manifolds, Topology 35 (1996) 1005–1026
  • J Singer, Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 (1933) 88–111
  • M Tomova, Multiple bridge surfaces restrict knot distance, Algebr. Geom. Topol. 7 (2007) 957–1006
  • F Waldhausen, On irreducible $3$–manifolds which are sufficiently large, Ann. of Math. 87 (1968) 56–88